Maryland, 2020Damaging Winds in Maryland, June 23, 2020
June 23, 2020 · NWS LWX · 2 events in 2 counties and zones
A few isolated severe thunderstorms developed late in the afternoon on Tuesday, June 23rd, 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few isolated severe thunderstorms developed late in the afternoon on Tuesday, June 23rd, 2020.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 23, 4:11 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 23, 4:11 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
511 PM EDT Tue Jun 23 2020
.SYNOPSIS...
A cold front will approach from the west late this afternoon and
evening before passing through overnight into early Wednesday.
Canadian high pressure will build toward the region for late in
the week, but an upper-level trough will also build overhead
during this time. High pressure will build over the Atlantic
during the weekend and a cold front will approach late Sunday
into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Convective initiation is underway as of 5:00PM, focused over
eastern WV into N MD as expected. Additional showers and
thunderstorms ahead of an MCV crossing the Appalachians will
likely increase in coverage into this evening as forcing from
the wave and modestly increased low/mid level flow ticks up.
An upper-level trough will continue to dig over the Ohio Valley
this evening while a cold front approaches from the Great Lakes.
A south to southwest flow ahead of the cold front continues to
usher in more warm and humid conditions into the area. Latest
mesoanalysis shows around 1500-2000+ J/KG of MLCAPE across the
area with the higher amounts east of I-95 where there has been
more sunshine. A pressure trough and terrain circulation will
act as lifting mechanisms for convection in addition to
shortwave energy moving in from the west.
Shear profiles are stronger than Monday with values around 25
to 35 kt. The combination of the shear, lift, and instability
will be enough to cause the likelihood of showers and
thunderstorms, with some thunderstorms possibly being severe.
The main threat is for damaging wind gusts.
Instances of flooding and flash flooding are possible due to
high amounts of moisture in the atmosphere. Despite moving
storms, they will be able to produce heavy amounts of rain in a
short period of time. A Flash Flood Watch is in effect for the
Potomac Highlands into north-central Maryland (including eastern
WV and portions of the northern Shenandoah Valley in VA), and
may need to be expanded toward the western suburbs of
DC/Baltimore which are vulnerable due to recent rain depending
on convective trends this evening. Training convection is
possible with the low-level flow and cloud layer flow being
nearly parallel.
The best chance for stronger storms will be until about 10 or 11
PM late this evening across eastern WV, northern VA, and
northern MD.
Convection should diminish overnight with the loss of daytime
heating, but a shower cannot be ruled out with the cold front
passing through.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The cold front will move off to the east Wednesday and a
westerly flow behind it will bring dry conditions for most
areas. Max temps will still be well into the 80s for most areas,
but it will feel noticeably less humid.
An upper-level trough will build overhead for Wednesday night
and Thursday, and an upper-level disturbance rotating around the
trough may impact the area later Wednesday night and Thursday. A
few showers and perhaps a few thunderstorms are possible during
this time. Coverage will be isolated to scattered since
instability will be limited and most of the southern stream
moisture should remain to our south. However, strong shear
profiles does suggest that a severe storm cannot be ruled out,
especially Thursday afternoon/evening.
High pressure should build in for Thursday night behind the
upper-level trough axis.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Zonal flow will be present Friday allowing for drier conditions
heading into the weekend. Hot and humid conditions will follow
Saturday and Sunday which will allow for the chance for showers
and storms to initiate. Both afternoon and evenings for the
weekend look to deliver the same story with the possibility for
convection to form. Cold front will start to migrate into the
area late Sunday night into Monday bringing the next good chance
for showers and storms. Upper low looks to back build over the
Great Lakes early next week allowing for a continued threat of
moisture and convection each day next week with PVA entering our
area.
Temperatures will remain in the upper 80s to low 90s into the
weekend before decreasing a few degrees with cold front passage.
Heat indices will be in the low to mid 90s for the weekend. We
will start to see a cooler trend through next week with upper
level low hovering to our west and moisture remaining prevalent
through much of the week.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Scattered thunderstorms are expected through this evening, with
gusty winds and reduced vsbys possible. The best chance for a
storm will be around KMRB late this afternoon, but may tend to
move toward KCHO/KDCA/KIAD/KBWI 23Z-02Z. Coverage will diminish
later this evening and overnight. A wind shift to the northwest
is expected between 06Z and 10Z from west to east, with gusts
around 20 to 25 knots possible. Winds will gradually diminish
Wednesday afternoon into Wednesday night.
VFR conditions are expected for most of the time Thursday and
Thursday night. An isolated shower/storm cannot be ruled out.
Sub-VFR conditions possible early Friday and Saturday for fog in
the mornings and showers and storms possible during the afternoon
and evening.
&&
.MARINE...
Southerly winds will gust around 20 knots into this evening, so
the SCA remains in effect. Showers are likely with scattered
thunderstorms this late this afternoon and evening. Special
Marine Warnings may be required for gusty winds.
A wind shift to the northwest is expected behind a cold front
between 09Z and 12Z, and gusts around 20 knots are expected
during this time through midday Wednesday. An SCA is in effect
for the waters during this time. Winds should gradually diminish
later Wednesday and Wednesday night.
An upper-level trough will build over the waters for Thursday
and Thursday night, but the surface pressure gradient should be
light. Therefore, winds are expected to remain below SCA
criteria for most of the time. An isolated thunderstorm is
possible.
SCAs are possible Friday and Saturday with warm front passage
bringing stronger winds from the N. The conditions will be isolated
in nature therefore hazards will be generally sporadic.
&&
.TIDES/COASTAL FLOODING...
Southerly flow will continue into this evening, but it is the
lower of the two high tides, so minor flooding is not expected.
The flow will turn offshore for late tonight and Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ003>005-
501-502.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ028.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ050>053-
055-501>504.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
ANZ530>533-535-536-538>542.
Small Craft Advisory from 6 AM to 2 PM EDT Wednesday for
ANZ530>533-535-536-538>542.
Small Craft Advisory until 2 PM EDT Wednesday for ANZ534-537-
543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/DHOF
SHORT TERM...BJL
LONG TERM...ADM
AVIATION...BJL/DHOF/ADM
MARINE...BJL/ADM
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Jun 23, 4:12 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
512 PM EDT Tue Jun 23 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-242115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
512 PM EDT Tue Jun 23 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Scattered showers and thunderstorms may produce isolated
instances of damaging wind gusts or flooding this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-242115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
512 PM EDT Tue Jun 23 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Showers are likely with scattered thunderstorms through this
evening. A few of these storms may produce damaging wind gusts.
A Flash Flood Watch is in effect until 10 PM for the Potomac
Highlands, eastern West Virginia, northern Virginia, and north-
central Maryland. Elsewhere, isolated instances of flooding are
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
DHOF
In the hours before
Local storm report, Jun 23, 3:38 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
438 PM EDT TUE JUN 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 3 WSW CAPON BRIDGE 39.28N 78.48W
06/23/2020 HAMPSHIRE WV TRAINED SPOTTER
LARGE BRANCHES BEING BLOWN DOWN AT SPOTTER'S HOME IN
CAPON BRIDGE.
&&
EVENT NUMBER LWX2001268
DHLocal storm report, Jun 23, 4:49 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 PM EDT TUE JUN 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL INWOOD 39.35N 78.05W
06/23/2020 E1.00 INCH BERKELEY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX2001269
IMRLocal storm report, Jun 23, 5:01 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EDT TUE JUN 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 2 E INWOOD 39.35N 78.01W
06/23/2020 BERKELEY WV 911 CALL CENTER
TREE DAMAGE NEAR INWOOD, INCLUDING A TREE DOWN ON POWER
LINES NEAR THE INTERSECTION OF CHOPWOOD ROAD AND SULPHUR
SPRINGS ROAD.
&&
EVENT NUMBER LWX2001270
DHThunderstorm Wind, Baltimore City (C)
- When
- June 23, 5:50 PM EST
- Where
- Baltimore City (C) County, 0.49 mi NE of Woodberry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 39.356, -76.665
A tree was blown down near the intersection of Greenspring Avenue and West Northern Parkway. A tree was blown down on Roland Avenue between Union Avenue and West 41st Street.
Thunderstorm Wind, Baltimore
- When
- June 23, 5:59 PM EST
- Where
- Baltimore County, 1.01 mi SW of Rogers Forge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.389, -76.613
A tree blew down on Osler Drive in Towson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, June 23 to 27, 20201 death · 11 events
- Rip Current in Indiana, June 23, 20201 death · 1 event
- Damaging Winds in Florida, June 23 to 27, 2020$25,000 · 55 kt wind · 24 events
- Flash Flood and Damaging Wind in Arkansas, June 23, 2020$50,000 · 50 kt wind · 2 events
- Dense Fog in Virginia, June 23, 202021 events
- Hail and Damaging Winds in New Mexico, June 23, 2020$2,000 · 1.75 in hail · 14 events
- Damaging Winds in Louisiana, June 23, 2020$15,000 · 50 kt wind · 2 events
- Dense Fog in West Virginia, June 23, 20209 events
- Damaging Winds in South Carolina, June 23, 202050 kt wind · 6 events
- Damaging Winds in New Mexico, June 23, 2020$1,000 · 59 kt wind · 4 events
- Flooding and Hail in Texas, June 23, 20201.5 in hail · 3 events
- Damaging Winds in Florida, June 23, 2020$5,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900312, 900313.